Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 41, NWS Morristown, TN

April 25, 2003Sequatchie County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 25, 2003, 7:19 PM CDT for Sequatchie County, Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2003, 7:19 PM CDT (00:19 UTC)
Expired
Apr 25, 2003, 7:45 PM CDT
In force
26 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 70 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 4:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
349 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-88 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 260019 CCA
SVRMRX
TNC153-260045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
717 PM CDT FRI APR 25 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEQUATCHIE COUNTY IN EAST TENNESSEE

* UNTIL 745 PM CDT

* AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SECOND SEVERE THUNDERSTORM 3 MILES SOUTH OF CARTWRIGHT...OR 11   
  MILES SOUTH OF DUNLAP...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DUNLAP AROUND 730 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

LAT...LON 3520 8562 3507 8546 3528 8528 3536 8523
          3550 8539

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 5:00 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Apr 25, 5:00 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 PM EDT FRI APR 25 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
600 PM EDT FRI APR 25 2003

ISSUED QUICK UPDATE TO EXTEND SEVERE THUNDERSTORM WATCH FOR THE
SOUTHWESTERN ZONES. NO OTHER CHANGES MADE AT THIS TIME.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LCM

*********************************************************************
AFTERNOON FORECAST DISCUSSION
325 PM EDT FRI APR 25 2003

CURRENT SURFACE ANALYSIS SHOWS A LOW PRESSURE AREA CENTERED OVER
NEAR PADUCAH...WITH AN OCCLUDED FRONT EXTENDING SOUTH ACROSS WEST TN
AND ALONG THE MS/AL BORDER. LOCAL RADARS INDICATE SOME WEAK TSTORMS
ACROSS SOUTHEAST TN...BUT THESE STORMS SHOULD GRADUALLY INCREASE IN
INTENSITY AND COVERAGE AS THE FRONT APPROACHES THE FORECAST AREA.
INSTABILITY IS EXPECTED TO INCREASE LATER THIS AFTERNOON AND EARLY
EVENING...AS COLDER TEMPS ALOFT ASSOCIATED WITH THE UPPER LOW MOVE
OVER THE FORECAST AREA. THINK THE MAIN THREATS FROM TSTORMS THIS
EVENING WILL BE THE POSSIBILITY OF LARGE HAIL...ALTHOUGH DAMAGING
WINDS WILL ALSO BE POSSIBLE. MODELS ARE IN GOOD AGREEMENT WITH THE
MOVEMENT OF THIS LOW OUT OF THE REGION BY TOMORROW NIGHT...WITH
MOSTLY SUNNY SKIES EXPECTED ON SUNDAY AS HIGH PRESSURE BUILDS ACROSS
THE REGION.

IN THE EXTENDED...A WEAK COLD FRONT IS EXPECTED TO STALL OUT NEAR THE
FORECAST AREA ON WEDNESDAY...BRINGING A CHANCE FOR MAINLY AFTERNOON
AND EVENING TSTORMS THROUGH FRIDAY.

AS FOR TEMPS...NGM AND AVN NUMBERS ARE IN GOOD AGREEMENT THROUGH THE
FORECAST PERIOD AND LOOK REASONABLE.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:

CHA   55  69  50  78 /  90  20   0   0
TYS   55  66  49  76 /  90  30   0   0
TRI   53  63  44  74 /  90  40   0   0
OQT   55  66  49  76 /  90  30   0   0

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DMG

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1020 AM EDT FRI APR 25 2003

CURRENT SURFACE ANALYSIS SHOWS A LOW PRESSURE AREA CENTERED OVER THE
MISSOURI BOOTHEEL...WITH AN OCCLUDED FRONT EXTENDING SOUTH ACROSS THE
LOWER MS VALLEY. LOCAL RADARS INDICATE SOME LIGHT SHOWERS CONTINUING
ACROSS THE FORECAST AREA...WITH SATELLITE IMAGES REVEALING SOME CLOUD
BREAKS ACROSS MIDDLE TN. THINK THAT THESE CLOUD BREAKS SHOULD
CONTINUE TO EXPAND SOME OVER THE TN VALLEY THIS AFTERNOON...WHICH
SHOULD DESTABILIZE THE AIRMASS ENOUGH TO GENERATE A LINE OF TSTORMS
WITH THE FRONT AS IT MOVES THROUGH THE FORECAST AREA DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS. A FEW STORMS SHOULD BECOME SEVERE
THIS AFTERNOON WITH THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL
AND ISOLATED TORNADOES...MAINLY ACROSS SOUTHEAST TN.

CURRENT FORECAST AND HAZARDOUS WEATHER OUTLOOK LOOK TO BE IN GOOD
SHAPE OVERALL...BUT WILL UPDATE THE FORECAST THIS MORNING TO RAISE
MAXES A CATEGORY WITH SOME CLOUD BREAKS EXPECTED THIS AFTERNOON.

DMG

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
400 AM EDT FRI APR 25 2003

RADAR INDICATING SHOWERS AND THUNDERSTORMS TRACKING EAST ACROSS
MIDDLE TN AHEAD UPPER/SURFACE LOW AND FRONT.  ALSO NORTHERN EDGE OF
MCS IN AL/GA HITTING SOUTHERN COUNTIES.  MODELS AGREE ON BRINGING
SYSTEM ACROSS THE REGION TODAY AND TONIGHT.  THUNDERSTORMS SHOULD
DEVELOP ALONG THE SURFACE FRONT TODAY.  GOOD INSTABILITY THIS
AFTERNOON...ALONG WITH A 30-40 LOW LEVEL JET.  WILL MENTION POSSIBLE
SEVERE THUNDERSTORMS IN THE CENTRAL AND SOUTHERN ZONES WHERE THE
BEST INSTABILITY IS EXPECTED.  UPPER LOW MOVES OUT ON SATURDAY...
WITH DRY WEATHER WORKING IN FOR SATURDAY NIGHT.  A PLEASANT DAY
EXPECTED ON SUNDAY.  DRY WEATHER CONTINUES UNTIL THE END OF NEXT
WEEK.

CHA   70  55  69  51 /  90  80  20  10
TYS   67  54  66  49 /  90  80  30  10
TRI   64  53  63  47 /  90  80  40  10
OQT   67  54  66  49 /  90  80  30  10

GH
Hazardous weather outlook, Apr 25, 4:45 AM CDT, 14 hours 34 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
545 AM EDT FRI APR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

...A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
EVENING ACROSS MUCH OF EAST TENNESSEE AND EXTREME SOUTHWEST NORTH
CAROLINA...

AN AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL MOVE ACROSS
THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS LATE TODAY AND
TONIGHT.  WARM...MOIST AND UNSTABLE AIR WILL CONTINUE TO BE PULLED
NORTH INTO THE REGION DUE TO BREEZY SOUTHERLY WINDS TODAY.  AS THE
COLD FRONT PULLS INTO THE TENNESSEE VALLEY...THUNDERSTORMS WILL
DEVELOP ACROSS MIDDLE TENNESSEE AND NORTHERN ALABAMA BY EARLY
THIS AFTERNOON.

THESE STORMS WILL MOVE NORTHEAST AT 30 MPH INTO EAST TENNESSEE
AND EXTREME SOUTHWEST NORTH CAROLINA THIS AFTERNOON AND EVENING.  DUE
TO STRONG WINDS AND VERY COLD AIR ALOFT...SOME OF THESE THUNDERSTORMS
COULD BECOME SEVERE THIS AFTERNOON AND EVENING.  THE MAIN CONCERN
FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING STRAIGHT LINE
WINDS...BUT ISOLATED TORNADOES ARE POSSIBLE.

THE GREATEST POTENTIAL OF SEVERE THUNDERSTORMS WILL BE ALONG AND
WEST OF A LINE FROM TAZEWELL TO MORRISTOWN TO GATLINBURG.  PLEASE
STAY TUNED TO YOUR NOAA WEATHER RADIO AND FAVORITE RADIO AND TV
STATIONS FOR LATER STATEMENTS AND POSSIBLE WATCH AND WARNINGS FROM
YOUR NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

DH

In the hours before

Special weather statement, Apr 25, 5:15 PM CDT, 2 hours 4 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-260200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
615 PM EDT FRI APR 25 2003

...SEVERE THUNDERSTORM WATCH EXTENDED UNTIL 1000 PM EDT ALONG THE
SOUTHERN CUMBERLAND PLATEAU AND ADJACENT COUNTIES...

COLD CORE UPPER LOW CONTINUES TO MOVE SLOWLY EAST ACROSS WESTERN
KENTUCKY THIS EVENING. A SURFACE COLD FRONT ACROSS MIDDLE TENNESSEE
AND ALABAMA WILL BE PUSHED EASTWARD BY THE UPPER LOW OVERNIGHT.
THE ATMOSPHERE TO THE EAST OF THE COLD FRONT HAS DESTABILIZED THIS
AFTERNOON AND THE THREAT OF SEVERE THUNDERSTORMS LOOKS LIKELY
THIS EVENING. INTENSE ACTIVITY IS EXPECTED UNDER THE LOW IN KENTUCKY
AND IN ADVANCE OF THE FRONT IN ALABAMA AND GEORGIA.

THE MAIN THREAT FROM THESE STORMS ACROSS EAST TENNESSEE WILL BE
DAMAGING WINDS AND VERY LARGE HAIL.

17

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 7:17 PM CDTSevere Thunderstorm WarningMRXMarion, Sequatchie28 min
Apr 25, 7:32 PM CDTSevere Thunderstorm WarningMRXHamilton43 min
Apr 25, 7:37 PM CDTSevere Thunderstorm WarningMRXMeigs23 min
Apr 25, 8:02 PM CDTSevere Thunderstorm WarningMRXRoane43 min
Apr 25, 8:23 PM CDTSevere Thunderstorm WarningMRXBradley37 min
Apr 25, 8:47 PM CDTSevere Thunderstorm WarningMRXMorgan28 min
Apr 25, 8:51 PM CDTSevere Thunderstorm WarningMRXCampbell39 min
Apr 25, 9:09 PM CDTSevere Thunderstorm WarningMRXAnderson51 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.